Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 17, 2018, 3:49 PM CST for Beaver County, Cimarron County, Texas County, Oklahoma; 8 counties in Texas. It took effect at Feb 18, 2018, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2018, 3:49 PM CST (21:49 UTC)
- In effect from
- Feb 18, 2018, 12:00 PM CST
- Expired
- Feb 18, 2018, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Amarillo, TX
Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Hartley County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 113 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502 WWUS84 KAMA 172149 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 349 PM CST Sat Feb 17 2018 OKZ001-181000- /O.UPG.KAMA.FW.A.0006.180218T1900Z-180219T0100Z/ /O.NEW.KAMA.FW.W.0006.180218T1800Z-180219T0100Z/ Cimarron- 349 PM CST Sat Feb 17 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN PARTS OF THE FORECAST AREA... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from noon to 7 PM CST Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Cimarron. * 20 Foot Winds...Southwest 20 to 30 mph. * Relative Humidity...As low as 8 percent. * Timing...Winds will begin to pick up in the early afternoon, and will continue until just after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ002-TXZ001-002-006-181000- /O.NEW.KAMA.FW.W.0006.180218T1800Z-180219T0100Z/ Texas-Dallam-Sherman-Hartley- 349 PM CST Sat Feb 17 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN PARTS OF THE FORECAST AREA... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from noon to 7 PM CST Sunday. * Affected Area...In Oklahoma...Texas County. In Texas...Dallam...Sherman and Hartley Counties. * 20 Foot Winds...Southwest 25 to 35 mph. * Relative Humidity...As low as 12 percent. * Timing...Winds will begin to pick up in the early afternoon, and will continue until just after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ003-TXZ003>005-007-011-181000- /O.NEW.KAMA.FW.A.0007.180218T1800Z-180219T0100Z/ Beaver-Hansford-Ochiltree-Lipscomb-Moore-Oldham- 349 PM CST Sat Feb 17 2018 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES... The National Weather Service in Amarillo has issued a Fire Weather Watch for strong winds and low relative humidity, which is in effect from Sunday afternoon through Sunday evening. * Affected Area...In Oklahoma...Beaver County. In Texas...Hansford... Ochiltree...Lipscomb...Moore and Oldham Counties. * 20 Foot Winds...Southwest 25 to 35 mph. * Relative Humidity...As low as 13 percent. * Timing...Winds will begin to pick up in the early afternoon, and will continue until just after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
3 follow-up statements
835 WWUS84 KAMA 180939 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 339 AM CST Sun Feb 18 2018 OKZ003-TXZ003>005-007-011-182300- /O.UPG.KAMA.FW.A.0007.180218T1800Z-180219T0100Z/ /O.EXA.KAMA.FW.W.0006.180218T1800Z-180219T0100Z/ Beaver-Hansford-Ochiltree-Lipscomb-Moore-Oldham- 339 AM CST Sun Feb 18 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN OKLAHOMA...NORTHERN AND WESTERN TEXAS PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from noon today to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Beaver. In Texas...Hansford... Ochiltree...Lipscomb...Moore and Oldham. * 20 Foot Winds...Southwest 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 16 percent. * Red Flag Threat Index...4 * Timing...Winds will begin to pick up in the early afternoon, and will continue until just after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ001-002-TXZ001-002-006-182300- /O.CON.KAMA.FW.W.0006.180218T1800Z-180219T0100Z/ Cimarron-Texas-Dallam-Sherman-Hartley- 339 AM CST Sun Feb 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN PARTS OF THE COMBINED PANHANDLES... * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman and Hartley. * 20 Foot Winds...Southwest 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Red Flag Threat Index...4 to 5 * Timing...Winds will begin to pick up in the early afternoon, and will continue until just after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
178 WWUS84 KAMA 182027 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 227 PM CST Sun Feb 18 2018 OKZ001-TXZ001-002-006-007-011-191200- /O.NEW.KAMA.FW.A.0008.180219T1800Z-180220T0100Z/ /O.CON.KAMA.FW.W.0006.000000T0000Z-180219T0100Z/ Cimarron-Dallam-Sherman-Hartley-Moore-Oldham- 227 PM CST Sun Feb 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA PANHANDLE...AS WELL AS FOR NORTHERN AND WESTERN PARTS OF THE TEXAS PANHANDLE... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Fire Weather Watch for strong winds and low relative humidity, which is in effect from Monday afternoon through Monday evening. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Sherman...Hartley...Moore and Oldham. * 20 Foot Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 15 percent. * Red Flag Threat Index...3 TO 4. * Timing...Strong winds today will continue until just after sunset. Strong winds will exist from noon through 7 PM on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ OKZ002-003-TXZ003>005-190100- /O.CON.KAMA.FW.W.0006.000000T0000Z-180219T0100Z/ Texas-Beaver-Hansford-Ochiltree-Lipscomb- 227 PM CST Sun Feb 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA PANHANDLE...AS WELL AS FOR NORTHERN AND WESTERN PARTS OF THE TEXAS PANHANDLE... * Affected Area...In Oklahoma...Texas and Beaver. In Texas... Hansford...Ochiltree and Lipscomb. * 20 Foot Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Red Flag Threat Index...4 TO 5. * Timing...Strong winds will continue until just after sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ TXZ012-016-017-191200- /O.NEW.KAMA.FW.A.0008.180219T1800Z-180220T0100Z/ Potter-Deaf Smith-Randall- 227 PM CST Sun Feb 18 2018 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND SOUTH-CENTRAL TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Fire Weather Watch for strong winds and low relative humidity, which is in effect from Monday afternoon through Monday evening. * Affected Area...In Texas...Potter...Deaf Smith and Randall. * 20 Foot Winds...Southwest 25 to 35 MPH with gusts up to 45 MPH. * Relative Humidity...As low as 15 percent. * Timing...From noon through 7 PM on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ Cockrell For more information from the National Weather Service visit... www.weather.gov/ama
472 WWUS84 KAMA 190055 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 655 PM CST Sun Feb 18 2018 OKZ001-TXZ001-002-006-007-011-191300- /O.EXP.KAMA.FW.W.0006.000000T0000Z-180219T0100Z/ /O.CON.KAMA.FW.A.0008.180219T1800Z-180220T0100Z/ Cimarron-Dallam-Sherman-Hartley-Moore-Oldham- 655 PM CST Sun Feb 18 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES... ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA PANHANDLE...AS WELL AS FOR NORTHERN AND WESTERN PARTS OF THE TEXAS PANHANDLE... * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Sherman...Hartley...Moore and Oldham. * 20 Foot Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 15 percent. * Red Flag Threat Index...3 TO 4. * Timing...Strong winds will exist from noon through 7 PM on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ OKZ002-003-TXZ003>005-190200- /O.EXP.KAMA.FW.W.0006.000000T0000Z-180219T0100Z/ Texas-Beaver-Hansford-Ochiltree-Lipscomb- 655 PM CST Sun Feb 18 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA PANHANDLE...AS WELL AS FOR NORTHERN AND WESTERN PARTS OF THE TEXAS PANHANDLE... Critical fire weather conditions are coming to an end. $$ TXZ012-016-017-191300- /O.CON.KAMA.FW.A.0008.180219T1800Z-180220T0100Z/ Potter-Deaf Smith-Randall- 655 PM CST Sun Feb 18 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND SOUTH-CENTRAL TEXAS PANHANDLE... * Affected Area...In Texas...Potter...Deaf Smith and Randall. * 20 Foot Winds...Southwest 25 to 35 MPH with gusts up to 45 MPH. * Relative Humidity...As low as 15 percent. * Timing...From noon through 7 PM on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ Cockrell For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 17, 11:42 AM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 17, 11:42 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1142 AM CST Sat Feb 17 2018
.AVIATION...
For the 18z TAFs...
A generally clear sky is forecast for this afternoon and tonight
with increasing high clouds on Sunday. Northeast surface winds
will diminish during the afternoon while trending to east and
southeast. Further veering of surface wind direction to south
and southwest expected this evening and overnight. Low-level
wind shear may develop before sunrise, particularly at GUY, as
strong low-level jet intensifies.
Tightening pressure gradient, deep mixing and rapidly falling
pressures will lead to southwest surface winds gusting into the 30
to 35 kt range by late morning Sunday. No visibility
restrictions expected. VFR forecast continues next 24 hours.
Cockrell
&&
.PREV DISCUSSION... /Issued 554 AM CST Sat Feb 17 2018/
AVIATION...
A weak front will bring additional drying to the region with winds
slowly turning clockwise through the day. VFR conditions will
persist with no aviation concerns.
PREV DISCUSSION... /Issued 459 AM CST Sat Feb 17 2018/
DISCUSSION...
Temperatures will be warming up into the 60s today as westerly
flow and warmer air moves over the Panhandles. Winds will be
breezy out of the southwest this morning, then shifting northeast
later today, before turning back to the southeast tonight.
Southwest flow aloft will set up for Sunday and Monday as an upper
level trough over the Pacific Northwest digs down the west coast.
Winds are expected to be in the 20 to 30 mph range with gusts 40
to possibly 50 mph on Sunday and Monday. With temperatures in the
70s this will open the door for Fire Weather issues (See Fire
Weather Discussion).
Next cold front is expected late Monday night into early Tuesday
morning. Timing on this front is still in question, but models
have it very slow moving to possibly stalling over the Panhandles.
This could play havoc for our temperatures on Tuesday afternoon.
Latest guidance suggest that the front will take about 9 hours to
move from the northwest Panhandles, to the southeast Panhandles,
about 2 to 3 times slower than a typical frontal passage with
these Fire Weather patterns.
Colder air will linger over the Panhandles through early Thursday,
before southwest flow returns to the Panhandles. Wednesday will
likely be the coldest day, unless the front on Tuesday speeds up,
and even then if the cold air lingers over the Panhandles, it will
still likely give colder highs on Wednesday. Thursday is set to be
in the 50s as the warmer southwest flow aloft approaches.
By late Thursday into Friday, either a cut-off low or open wave is
expected to set up over the Baja Peninsula, and there is a hint of
moisture that could be transported back over the Panhandles by
early Saturday afternoon. But given our current dry streak and
Saturday being the 8th day of the forecast, we are still currently
dry over the next 7 days.
FIRE WEATHER...
Strong southwest winds 20 to 30 mph with gusts 40 to 50 mph in
combination with fairly low relative humidities on Sunday will
provide elevated to critical Fire Weather conditions for the
northwest Panhandle area. A Fire Weather Watch is in effect for
Cimarron County as this area is expected to see critical Fire
Weather conditions for several hours. The rest of the northwest
Panhandles are only expected to be elevated.
Monday will be similar to Sunday with temperatures being a tad
cooler for the western Panhandles, but that will keep the relative
humidities up in the upper teens to lower 20 percent range, thusly
only expect elevated criteria on Monday. A cold front passage late
Monday night into early Tuesday could pose problems due to wind
shift if there were to be any ongoing fires.
Weber
CLIMATE...
Well after 126 days the Amarillo Airport finally measured
precipitation. A whole 0.01 of an inch! This happened shortly
after midnight so a trace of precipitation will go down for the
16th of February, with the 0.01" occurring on the 17th. So we
managed to squeeze in an extra day for the record book by a
matter of minutes. But we have dry 7 day forecast in store, so
lets hope we don't break this record again this year or any time
soon for that matter. Some areas to the southeast picked up
between a tenth and a quarter of an inch, so a little bit of
drought relief for the southeast Panhandles.
Weber
AVIATION...06Z TAF Cycle
VFR conditions will prevail at the Guymon and Dalhart TAF sites
through 06Z Sunday. Mainly VFR conditions at the Amarillo TAF site
except for the possibility for some MVFR ceilings between 06Z and
12Z Sunday. South and southwest winds 10 to 20 knots with some
gusts near 25 knots will become west and northwest 10 to 20 knots
after 12Z to 15Z Saturday. Winds will then become north and
northeast 10 to 20 knots after 17Z to 19Z Saturday and then east
and southeast after 19Z to 21Z Saturday.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...Fire Weather Watch from Sunday afternoon through Sunday evening
for the following zones: Cimarron.
&&
03/24Hazardous weather outlook, Feb 17, 4:25 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 425 AM CST Sat Feb 17 2018 OKZ001>003-TXZ001>020-172230- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 425 AM CST Sat Feb 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to critical fire weather conditions are expected across much of the Oklahoma and Texas Panhandles on Sunday and Monday due to southwest winds of 20 to 30 mph with higher gusts along with low relative humidity values. A Fire Weather Watch is in effect for the western Oklahoma Panhandle Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions Sunday and Monday.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:24 AM CST | Fire Weather Watch | AMA | Cimarron | 11 hr |
| Feb 17, 3:49 PM CST | Fire Weather Watch | AMA | Beaver | 12 hr |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.